Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 101, NWS Burlington, VT

June 27, 1998Clinton County, Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 27, 1998, 8:55 AM EDT for Clinton County, Essex County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 8:55 AM EDT (12:55 UTC)
Expired
Jun 27, 1998, 2:50 PM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 271257
FFWBTV
NYC019-031-271850-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
855 AM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN CLINTON COUNTY IN NORTHERN NEW YORK
  NORTHERN ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 250 PM EDT.

* RAINFALL AMOUNTS OF 1 TO 3 INCHES OVERNIGHT HAS BROUGHT SHARP
  RISES ON THE AUSABLE AND SARANAC RIVERS. THESE RIVERS ARE
  EXPECTED TO RISE ABOVE BANKFULL THIS MORNING. IF YOU ARE ALONG
  THESE RIVERS OR PLAN TO BE IN THESE AREAS...BE ADVISED THAT
  FLOODING IS LIKELY.

NO MORE RAIN IS EXPECTED THIS MORNING...BUT FLOODING IS EXPECTED TO
CONTINUE INTO EARLY THIS AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
YOU SHOULD MOVE TO HIGHER GROUND.

DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:10 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:10 AM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 AM EDT SAT JUN 27 1998

TWO AREAS OF MOD-HVY RA AND TSRA. AREAL MVMT IS SLOW AND 88D EST .75
TO 1.00 PER ONE HOUR FEW PLACES. 3 HR PCPN NR 1.50. WUD LEAVE FFA
THRU MORNING. CNTRL VT AND NE NY ARE MAIN CONCERN ATTM. LWR DWPTS
STILL WL N NEAR QUEBEC CITY.

NTRANS SFC ANAL SHOWS STG SFC MSTR CONVC IN NE NY ASSOC WITH WK SFC
LO. SAT PIX DOES SHOW ENHANCE TOPS MOVG E BUT MDLS (INCL RUC2) GIVE
1/2 TO 1 IN RA IN NRN VT THRU 15Z. VOT MAX DPCTD TO MOV SE ACRS CWA
THRU 18Z. MDLS SIMILAR THRU 18Z BUT AFTERWARDS ETA CONSISTENT FM
OTHER RUNS SHOW A WK SFC TROF LINGERS JUST N. ALSO ETA VERY SLOW IN
BRINGING LESS HUMID AIR INTO NRN NY/W VT. IN FACT PWS NOW NR 1.75
AND STILL AT 1 IN BY 12Z SUN. CAPES LESS THAN 500/LIS -2 TDA. STILL
PSBL FOR TSRA.

TNGT SFC RDG TRIES TO BUILD TO FA. HARD TO IGNORE ETA LLVL AND MID
MSTR. BST WORDING MAY BE VRBL CLDY OR P/C. ETA GIVES LGT PCPN. DWPTS
NVR GET BLO THE LOW 60S IN ST. LAW VLY. CHC POP MAY BE NEEDED BUT
BOTH FWC/FAN ARE ZERO

SUN MDL DIFF CONT. H5 HGTS RISE AS TROF PULLS AWAY. ETA HAS CAPES
OVR 1000 J/KG IN NRN NY WHILE NGM IS STABLE. SFC HI MVS EAST ON BOTH
ETA/NGM AS WAA STARTS IN NW NY. CHC POPS AGN MAY BE NEEDED THERE THO
AIRMASS IS FCST TO BE DRIER THAN ITS BEEN FOR AWHILE. MSTR MAY ONLY
BE SUFF FOR ISOLD ACTVTY.

MDLS FCST TEMPS CONT TO DIFFER. ETA 2M TMPS RNG FM 70 TO 80 TDA AND
TMRW FM E TO W. PLEASE RMV EDITORIAL NOTES IN FCST. KMSS HI YDA WAS
79 SO COOLER DOES NOT CUT IT.

TARDY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:12 PM EDTFlash Flood WarningBTVClinton, Essex6 hr
Jun 27, 3:58 AM EDTFlash Flood WarningBTVClinton, Essex5 hr
Jun 27, 2:35 PM EDTFlash Flood WarningBTVClinton3 hr
Jun 27, 5:41 PM EDTFlash Flood WarningBTVClinton5 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.